Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 22, NWS Tucson, AZ

July 16, 2022Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 16, 2022, 4:45 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 45 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2022, 4:45 PM MST (23:45 UTC)
Expired
Jul 16, 2022, 5:30 PM MST
In force
45 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 31 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 5:20 PM MSTHAIL 11 Se Green Valley, AZ
Jul 16, 5:25 PM MSTTSTM WND DMG1 Ene Green Valley, AZPUBLIC REPORT RECEIVED OF A HIGHWAY SIGN BLOWN OVER AT THE CONTINENTAL ROAD EXIT OFF INTERSTATE 19.
Jul 16, 5:25 PM MSTTSTM WND DMG2 Sse Green Valley, AZCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2 SSE GREEN VALLEY. PALO VERDES AND MESQUITE TREES DOWN ON I-19 FRONTAGE ROAD. BRANCHES 6IN IN DIAMETER AND LARGER SNAPPED OFF AND BLOCKING ROAD.
Jul 16, 5:25 PM MSTHAIL 12 N Green Valley, AZSPOTTER REPORTED 1 INCH HAIL IN GREEN VALLEY.
Jul 16, 5:25 PM MSTHAIL 12 S Green Valley, AZCORRECTS PREVIOUS HAIL REPORT FROM 2 S GREEN VALLEY. MPING REPORT.
Jul 16, 5:25 PM MSTHAIL 1.51 Ene Green Valley, AZPUBLIC REPORT RECEIVED OF HAIL BETWEEN HALF DOLLAR AND PING PONG BALL SIZE HAIL NEAR THE INTERSECTION OF CONTINENTAL RD AND INTERSTATE 19 IN GREEN VALLEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 752 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
752 J/kg
Mixed-layer CIN
-365 J/kg
Mixed-layer LCL
2088 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

424 
WUUS55 KTWC 162345
SVRTWC
AZC019-023-170030-
/O.NEW.KTWC.SV.W.0022.220716T2345Z-220717T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
445 PM MST Sat Jul 16 2022

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pima County in southeastern Arizona...
  North central Santa Cruz County in southeastern Arizona...

* Until 530 PM MST.

* At 444 PM MST, a severe thunderstorm was located 8 miles southeast
  of Green Valley, moving west at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Sahuarita, Green Valley and Tubac around 455 PM MST.

Other locations impacted by this severe thunderstorm include Madera
Canyon, Amado and Arivaca Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3184 11068 3159 11078 3168 11130 3194 11118
TIME...MOT...LOC 2344Z 106DEG 18KT 3174 11095 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AWH
1 follow-up statement
370 
WWUS55 KTWC 170009
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
509 PM MST Sat Jul 16 2022

AZC019-023-170030-
/O.CON.KTWC.SV.W.0022.000000T0000Z-220717T0030Z/
Pima-Santa Cruz-
509 PM MST Sat Jul 16 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST
FOR SOUTHEASTERN PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES...

At 509 PM MST, a severe thunderstorm was located near Green Valley,
moving west at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Sahuarita and Green Valley around 515 PM MST.

Other locations impacted by this severe thunderstorm include Madera
Canyon, Amado and Arivaca Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3184 11069 3162 11078 3169 11128 3194 11118
TIME...MOT...LOC 0009Z 105DEG 22KT 3183 11093 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:05 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 16, 3:05 PM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
305 PM MST Sat Jul 16 2022

.SYNOPSIS...Above average heat will continue this weekend as we
see a daily chance of mainly afternoon and evening showers and
thunderstorms. An uptick in monsoon activity is possible next week
with temperature returning closer to normal.

&&

.DISCUSSION...Isolated to scattered thunderstorms have fired
across Santa Cruz county and southern Cochise county this
afternoon. This trend will continue into the evening hours mainly
west of a Safford to Sierra Vista line. Some of the stronger
storms will produce gusty/damaging winds and locally heavy rain.
The thunderstorm outflows will also generate areas of blowing
dust, especially W/NW of Tucson. later this afternoon into the
evening. A blowing dust advisory was issued for these areas
between 5 pm and 9 pm.

Sunday looks like a down day with warm mid-level temperatures
inhibiting storm development. At this time the best storm
activity will be across Santa Cruz county.

Isolated to scattered afternoon showers and thunderstorms each
day next week, with possible uptick in activity Wednesday and
Thursday associated with potential easterly wave passing by to our
south.

High temperatures remaining hot tomorrow then will gradually cool
on a daily basis down close to normal by next weekend.

&&

.AVIATION...Valid through 18/00Z.
ISOLD-SCT SHRA/TSRA with CIGS 8-12k ft AGL from KTUS/KOLS to the
northwest through 17/06Z and returning after 17/20Z with less
coverage than this afternoon. Diurnal SFC winds generally less than
12 kts with the exception of gusty and erratic thunderstorm
outflows. Dust can be picked up along the I-10 corridor in the
evening hours. Best chance for outflows will be late afternoon and
early evening for KTUS. Some of the storms could be strong with
brief MVFR conditions and wind gusts above 40 kts. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Temperatures will remain several degrees above
average through the weekend with daily thunderstorm chances. Strong
and erratic outflow winds from the stronger storms are expected.
Afternoon Min RH will stay above 15% with good to excellent
recoveries.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Blowing Dust Advisory from 6 PM to 9 PM MST this evening for
  AZZ505.

 Blowing Dust Advisory until 8 PM MST this evening for
  AZZ501-502- 504.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 16, 2:57 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
257 PM MST SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             4 SSW RIO RICO          31.43N 111.00W
07/16/2022  E1.00 INCH       SANTA CRUZ         AZ   PUBLIC

            REPORTED BY TRAINED SPOTTER.

&&

KJS
Special weather statement, Jul 16, 3:51 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Tucson AZ
351 PM MST Sat Jul 16 2022

AZZ503-513-162330-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
351 PM MST Sat Jul 16 2022

...A strong thunderstorm will impact portions of eastern Santa Cruz
County through 430 PM MST...

At 351 PM MST, Doppler radar was tracking a strong thunderstorm near
Nogales International Airport, or 11 miles northeast of Nogales,
moving west at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nogales, Tubac, Rio Rico, Patagonia, Nogales International Airport,
Patagonia Lake State Park and Kino Springs.

This includes the following highways...
 Interstate 19 between mile markers 2 and 16.
 Route 82 between mile markers 1 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3162 11066 3134 11053 3134 11100 3165 11105
TIME...MOT...LOC 2251Z 085DEG 11KT 3146 11079

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AWH
Local storm report, Jul 16, 4:14 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
414 PM MST SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             15 ESE TUCSON           32.08N 110.67W
07/16/2022  E1.00 INCH       PIMA               AZ   PUBLIC

&&

KD
Local storm report, Jul 16, 4:36 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
436 PM MST SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             8 ESE TUCSON            32.14N 110.77W
07/16/2022  M1.00 INCH       PIMA               AZ   TRAINED SPOTTER

            NEAR BILBY AND HOUGHTON.

&&

KD
Local storm report, Jul 16, 4:40 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
440 PM MST SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             8 ESE TUCSON            32.15N 110.77W
07/16/2022  E1.00 INCH       PIMA               AZ   TRAINED SPOTTER

            NEAR DREXEL AND HOUGHTON.

&&

KD
Local storm report, Jul 16, 4:42 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
442 PM MST SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             8 ESE TUCSON            32.14N 110.77W
07/16/2022  M1.00 INCH       PIMA               AZ   TRAINED SPOTTER

            MEASURED 1 INCH HAIL NEAR THE INTERSECTION
            OF HOUGHTON RD AND POORMAN RD.

&&

KG

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:00 PM MSTSevere Thunderstorm WarningTWCPima, Pinal45 min
Jul 15, 5:11 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 15, 5:13 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 15, 5:18 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 15, 5:42 PM MSTDust Storm AdvisoryTWCPima, Pinal93 min
Jul 15, 5:52 PM MSTSpecial Weather StatementTWCPinal38 min
Jul 15, 5:53 PM MSTSpecial Weather StatementTWC52 min
Jul 15, 6:06 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 15, 6:08 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 15, 6:13 PM MSTSpecial Weather StatementTWCPinal47 min
Jul 15, 6:48 PM MSTSpecial Weather StatementTWCPinal42 min
Jul 16, 11:20 AM MSTBlowing Dust AdvisoryTWCPima, Pinal10 hr
Jul 16, 1:50 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Jul 16, 1:54 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz51 min
Jul 16, 2:45 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Jul 16, 3:21 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz39 min
Jul 16, 3:46 PM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 16, 3:51 PM MSTSpecial Weather StatementTWCSanta Cruz39 min
Jul 16, 4:06 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz39 min
Jul 16, 4:28 PM MSTSevere Thunderstorm WarningTWCPima47 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.